Alert archive / Indiana / Areal Flood Advisories in 2017
Areal Flood Advisory 21, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood advisory at Aug 29, 2017, 3:35 AM EDT for Decatur County, Rush County, Indiana. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2017, 3:35 AM EDT (07:35 UTC)
- Expired
- Aug 29, 2017, 6:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Decatur County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
624 WGUS83 KIND 290735 FLSIND Flood Advisory National Weather Service Indianapolis IN 335 AM EDT TUE AUG 29 2017 INC031-139-291030- /O.NEW.KIND.FA.Y.0021.170829T0735Z-170829T1030Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rush IN-Decatur IN- 335 AM EDT TUE AUG 29 2017 The National Weather Service in Indianapolis has issued a * Flood Advisory for... Southeastern Rush County in central Indiana... Northeastern Decatur County in central Indiana... * Until 630 AM EDT * At 334 AM EDT, Doppler radar indicated heavy rain due to thunderstorms. This will cause minor flooding in the advisory area. Up to two inches of rain have already fallen. * Some locations that will experience flooding include... Greensburg, Milroy, Newpoint, Clarksburg, Sandusky and Lake Santee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3927 8549 3950 8553 3950 8530 3927 8530 $$ 50
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood advisory went out at Aug 29, 3:27 AM EDT, 8 minutes earlier.
Area forecast discussion, Aug 29, 3:27 AM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 327 AM EDT Tue Aug 29 2017 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 327 AM EDT Tue Aug 29 2017 Scattered storms will continue today as an upper level wave shifts off to the east. Dry weather will return for midweek as high pressure drifts across the region. A few storms are possible Thursday as a weak front sags into central Indiana. The remnants of Harvey will then lift into the Tennessee and Ohio Valleys for late week into the weekend...bringing the threat of rain to the southern half of central Indiana. && .NEAR TERM /Today/... Issued at 327 AM EDT Tue Aug 29 2017 Convection continues early this morning focused over the eastern half of the forecast area ahead of an upper level low. Many locations have gotten much needed rainfall since last evening as storms have moved slowly to the east. 07Z temperatures were in the 60s. The trough associated with the upper level low and weak surface wave remain the primary features impacting the region today...and will serve to generate additional scattered convection by this afternoon as the low tracks east. Most of the convection ongoing currently over eastern counties will be east of the forecast area prior to daybreak. While isolated convection cannot be ruled out during the morning...expect somewhat of a lull in coverage with the airmass stabilized in wake of the early morning storms. Convection though will refire by the afternoon...aided by increasing instability courtesy of diurnal heating and presence of the upper wave centered over the lower Great Lakes. Greatest convective coverage should set up closest to the upper trough axis over the eastern half of the forecast area and will carry high chance pops. Presence of a weak inverted surface trough over the lower Ohio Valley warrants maintaining pops further west to encompass the rest of the forecast area as well. Similar to storms Monday evening and early this morning...expect subsevere pulse intensity convection with lack of appreciable BL shear. Convection will be capable of gusty winds and small hail with wet bulb zero values between 9 and 10kft. Temps...low level thermals supported highs ranging from the mid 70s northeast to the lower 80s over the lower Wabash Valley. An overall model blend matched this thinking well. && .SHORT TERM /Tonight through Thursday Night/... Issued at 327 AM EDT Tue Aug 29 2017 Forecast challenges focus on the potential for a few showers and storms Thursday with a weakening cold front dropping south into the region. Also...keeping an eye on the Harvey remnants as they finally pull away from the flood ravaged areas of southeast Texas and spread moisture north and east. Isolated convection may linger into this evening before diminishing as the upper wave moves off to the east and the inverted surface trough washes out. Weak high pressure will build into the region beginning early Wednesday and should largely influence the weather over the region into Thursday. The upper level flow remains out of the northwest with a subtle wave aloft poised to track across the region Wednesday afternoon. While a stray shower cannot be ruled out with this feature...model soundings show a capped airmass in place over the region which should limit if not entirely mitigate any convective threat. Will maintain a dry forecast for Wednesday as a result. Weakening frontal boundary will drop south through the Great Lakes Wednesday night and Thursday morning eventually slipping into the forecast area before washing out Thursday night. Model soundings suggestive of the cap diminishing enough to enable a weakly unstable airmass by the afternoon hours with a period of steep low level lapse rates for the northern half of the forecast area. Forcing aloft and available low level moisture are not overly impressive... but do feel a low pop is warranted for isolated convection with the weak instability pooling near the boundary. Any convection should diminish quickly Thursday evening as the front washes out. The remnants of Harvey will also finally begin to move over the next few days...finally lifting away from southeast Texas by Thursday. While model guidance still is not providing much consistency on the specific track by late week...there has been a clear trend over the last few runs of the remnants lifting into the lower Mississippi Valley and possibly even into the Tennessee Valley by early Friday. This is not likely to have much impact for central Indiana during the short term...but growing confidence exists in the northern fringes of the moisture associated with Harvey now likely to be impinging on the southern forecast area by late Thursday night. Temps...seasonable temperatures will continue through the period with highs generally in the upper 70s and lower 80s and lows in the 60s for most of the forecast area. With high confidence in expected temperatures...a model blend worked out well through the short term. && .LONG TERM /Friday Through Monday/... Issued at 249 AM EDT Tue Aug 29 2017 Models are close enough that the model blend initialization was accepted for most items. Models are coming into better agreement with the remnants of Harvey, bringing it into the Ohio Valley late in the week into the weekend. However, there is still variation and confidence remains low for now. There is also some model differences with rainfall as an upper trough develops over the area early next week. Thus confidence is low in this period as well. With the low confidence, left the initialization intact for most items, which results in PoPs for most periods through the long term. && .AVIATION /Discussion for the 290600Z TAFS/... Issued at 1251 AM EDT Tue Aug 29 2017 Mid level vorticity center currently drifting through western Indiana, accompanied by scattered convection. Short term model guidance suggests this feature will pass off to the east around 290900Z, so there will be a threat for convection in the vicinity of the terminal until then. Conditions appear favorable for visibility restrictions in fog to develop overnight, especially in areas that experience rainfall. These restrictions will probably linger into the mid morning hours of Tuesday. Confidence in widespread or prolonged IFR conditions is low at this time due to lingering cloud cover and convection which may help to keep the air mass mixed up some. Outside of convective areas, surface winds expected to be 6 kts or less overnight and on through midday Tuesday. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM...50 AVIATION...JAS
Hazardous weather outlook, Aug 28, 4:29 PM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 429 PM EDT Mon Aug 28 2017 INZ021-028>031-035>049-051>057-060>065-067>072-292030- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 429 PM EDT Mon Aug 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered showers and thunderstorms are expected. Hazards: Lightning...brief heavy rainfall...small hail and gusty winds. Timing: Any time. Discussion: Scattered showers and thunderstorms will form as an upper level low dives into the region from the northwest. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Scattered thunderstorms are possible across central Indiana on Tuesday. Isolated thunderstorms are possible Friday through Saturday night. Severe weather is not expected at this time. However, any thunderstorm is capable of producing cloud to ground lightning, brief heavy rain and gusty winds. Discussion: Scattered showers and thunderstorms will continue on Tuesday as an upper level wave moves slowly through the region. Additional frontal boundaries may spark showers and isolated thunderstorms from Friday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 28, 11:54 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1154 PM EDT MON AUG 28 2017
INZ047-290445-
Marion IN-
1154 PM EDT MON AUG 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION COUNTY UNTIL 1245
AM EDT...
At 1153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speedway, or 7 miles southwest of Indianapolis, moving east at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Greenwood, Beech Grove, Speedway, Southport, Warren
Park, Clermont, Homecroft, Indianapolis Int'l Airport, Monument
Circle and Camby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3964 8602 3963 8623 3963 8631 3980 8633
3982 8633 3983 8603
TIME...MOT...LOC 0353Z 268DEG 12KT 3972 8625
RyanLocal storm report, Aug 29, 12:40 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 AM EDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL 4 W HOMECROFT 39.66N 86.20W
08/29/2017 E0.75 INCH MARION IN PUBLIC
1147 PM TSTM WND GST 3 S CLERMONT 39.77N 86.32W
08/28/2017 M54 MPH MARION IN ASOS
&&Special weather statement, Aug 29, 12:45 AM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1245 AM EDT TUE AUG 29 2017
INZ047-048-055-056-290530-
Johnson IN-Shelby IN-Hancock IN-Marion IN-
1245 AM EDT TUE AUG 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY...SOUTHERN
HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION COUNTIES UNTIL
130 AM EDT...
At 1244 AM EDT, Doppler radar was tracking a strong thunderstorm over
Southport, or 9 miles southeast of Indianapolis, moving east at 25
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Indianapolis, Shelbyville, Greenwood, Franklin, Greenfield, Beech
Grove, Southport, New Whiteland, Whiteland, Bargersville, New
Palestine, Morristown, Homecroft, Fairland and Boggstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3952 8617 3974 8616 3977 8564 3966 8563
3951 8563
TIME...MOT...LOC 0444Z 268DEG 22KT 3965 8606
RyanSpecial weather statement, Aug 29, 1:50 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
150 AM EDT TUE AUG 29 2017
INZ056-290615-
Shelby IN-
150 AM EDT TUE AUG 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY COUNTY UNTIL 215 AM EDT...
At 150 AM EDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shelbyville, Morristown, Fairland, Marietta and Boggstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3937 8594 3944 8595 3965 8595 3970 8582
3970 8567 3963 8563 3952 8563
TIME...MOT...LOC 0550Z 233DEG 26KT 3954 8586
50Local storm report, Aug 29, 2:15 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 AM EDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN 3 S MONUMENT CIRCLE 39.73N 86.15W
08/29/2017 M2.36 INCH MARION IN PUBLIC
MINOR FLOODING OBSERVED.
&&
50Special weather statement, Aug 29, 2:24 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
224 AM EDT TUE AUG 29 2017
INZ057-290700-
Rush IN-
224 AM EDT TUE AUG 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR RUSH COUNTY UNTIL 300 AM EDT...
At 224 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 15 miles east of Shelbyville, moving northeast at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rushville, Milroy, Glenwood, New Salem, Falmouth, Mays and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3945 8548 3945 8552 3946 8552 3964 8563
3965 8563 3979 8535 3979 8530 3952 8530
TIME...MOT...LOC 0624Z 238DEG 15KT 3957 8549
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:40 PM EDT | Areal Flood Advisory | IND | Fountain, Vermillion, Warren | 4 hr |
| Aug 28, 9:55 PM EDT | Special Weather Statement | IND | Jennings | 35 min |
| Aug 28, 11:49 PM EDT | Areal Flood Advisory | IND | Henry, Rush | 3 hr |
| Aug 28, 11:54 PM EDT | Special Weather Statement | IND | Marion | 51 min |
| Aug 29, 12:15 AM EDT | Areal Flood Advisory | IND | Marion | 3 hr |
| Aug 29, 12:45 AM EDT | Special Weather Statement | IND | Shelby | 45 min |
| Aug 29, 1:13 AM EDT | Flash Flood Warning | IND | Henry, Rush | 3 hr |
| Aug 29, 1:50 AM EDT | Special Weather Statement | IND | Shelby | 25 min |
| Aug 29, 2:24 AM EDT | Special Weather Statement | IND | Rush | 36 min |
| Aug 29, 3:32 AM EDT | Areal Flood Advisory | IND | Randolph | 3 hr |
Nearby
Areal Flood Advisories in Indiana, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.